Many people who carry the bipolar diagnosis also carry something else – extra pounds – primarily due to the medications used to treat mania or depression. Atypical antipsychotics, including Zyprexa and Seroquel; anti-manics, including lithium and Depakote; and even some antidepressants have been known to pack on the pounds, despite a person’s best efforts to stay fit and trim.
Doctors and therapists don’t always treat medication-induced weight gain with the sensitivity or importance it deserves. As long as you’re not manic or depressed, they seem to think you should be thankful and accept the weight gain as a necessary trade-off for the privilege of mood stability. Others casually shift the responsibility to their patients, suggesting that normal exercise and dieting can shed the unwanted pounds, rarely acknowledging the fact that when you’re depressed, you may not feel much like jogging or swimming laps.
When you’re not the one carrying the extra 10 to 50 pounds, it’s easy to shrug it off as though it’s of little concern, but weight gain can and often does lead to other problems:
Weight gain is one of the most common and difficult side effects of many of the medications used to treat bipolar disorder and other psychiatric illness. It is something I address daily with patients and families – when picking an initial medication or adjusting or changing prescriptions. This topic comes up constantly.
In this post, I highlight the most common culprits (the medications most likely to cause the most weight gain) and offer a pro-active approach that has helped many of my patients keep the pounds off or shed them later.
Almost all of the atypical antipsychotics are notorious for causing fairly significant weight gain in most (but not all) people who take them. Here’s the list of culprits ranked from most to least risk for causing weight gain:
The weight gain from antipsychotics appears to come from increased appetite (“hyperphagia”) and some changes in metabolism. This family of medicines also has varying degrees of risk of certain health risks such as diabetes and elevated cholesterol, which may be related to the medication’s effect on metabolism.
Antidepressants and antianxiety medications all have some risk of weight gain, although not typically in the same severe range as the antipsychotics. The risk seems to be more individualized – some people notice a lot of change in appetite and weight and some notice little. Occasionally, some people actually lose weight on these meds. In addition, these medications do not carry specifically the risks of diabetes and high cholesterol.
The most common antidepressants and antianxiety medications are the SSRI’s and SNRI’s (the weight gain risk really depends on the individual):
Bupropion (Wellbutrin), which is in a class of its own, is the only antidepressant without any risk of weight gain – but it is not particularly effective for anxiety.
Mood stabilizers and the anti-seizure medications often used to treat or prevent mania may also carry the risk of causing weight gain, but the risk varies depending on the medication and its effect on the person taking it:
When medication triggers weight gain, one of the more obvious solutions is through medications – either selecting a different medication that’s less likely to cause weight gain or adding a medication that has a track record for negating the weight-gain side effect. Here are some common options:
In some cases, changing medications can be “just what the doctor ordered.”
In my practice, we remain well aware of the potential weight gain risks associated with the various medications and prescribe medications in such a way as to reduce the risks as much as possible. In addition, we take a very proactive approach in monitoring weight and take action as soon as we notice any changes:
The most important factor here is good communication with your prescriber and regular monitoring of the medications and their effects – both good and bad. Some weight gain may be unavoidable, but try to be honest with your doctor about what you will and will not live with in this department.
Remember: Call your doctor to discuss any problems with the medicines, rather than stopping the medication on your own. This is a team project, and the outcomes are better when the team works together.
If you have any additional tips or suggestions on preventing or reversing the weight gain associated with psychiatric medications, please share your insights and experiences with others by posting a comment.
This post currently has
You can read the comments or leave your own thoughts.
Preventing and Reversing Weight Gain (October 23, 2008)
Anti-Anxiety Medications | Best Stress & Anxiety Relief (December 24, 2008)
Last reviewed: 22 Oct 2008